MAUDE Adverse Event Report: COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number A35HPV12040080
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician used a fortrex balloon to treat a severely calcified lesion with cto (chronic total occlusion 100%) in a distal arteriovenous fistula.Lesion length and diameter were 50mm and 12 mm, respectively.Ifu was followed and device was prepped without issues.A non-medtronic inflation device was used.The device passed through a previously deployed stent and severe resistance was felt during withdrawal and excessive force was used.It was reported that the balloon burst occurred below rated burst pressure (rbp).Pressure.The physician tried to withdraw but felt that something got stuck and then forced the balloon to pull out with little bit of power.Afterwards, the balloon split by three pieces.The procedure was completed using another hp balloon.
 
Additional Manufacturer Narrative
Additional information received: balloon burst occurred at approximately 4-5 atm.All fragments were retrieved.This resulted in injury to the avf.The device was not returned for evaluation.The customer provided two photos of the damaged fortrex.Both photos were similar showing the damaged components from approximately the same angle and focal point.The photos provided show the fortrex separated into three separate pieces.The pieces included the catheter shaft, manifold assembly and distal balloon segment of the catheter.The catheter shaft and distal balloon segment showed traces of blood throughout.The catheter shaft in the photo was evaluated and the proximal marker band was observed.The distal fracture occurred distal to the proximal marker band.The proximal fracture face of the catheter shaft was flat and rounded.The photo of the manifold assembly showed no damage or anomalies to the manifold however, the catheter shaft was fractured distal to the strain relief of the manifold assembly.The fracture face showed rounded edges and appeared flat.The distal balloon segment showed the balloon had a radial fracture.The distal tip and distal end of the balloon found no damage, however the balloon showed signs of buckling and showed blood within the balloon.There was no visibility though the balloon where the blood was identified.The catheter shaft exposed beneath the balloon showed buckling.The fracture face of the distal segment was ductile.It should be noted the distal marker band was not identified, but the visualization of the marker band was likely blocked from the balloon filled with biologics/blood.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
FORTREX 0.035 OTW PTA BALLOON CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key8137467
Report Number2183870-2018-00566
Device Sequence Number13889577
Product Code LIT
UDI-Device Identifier00821684057872
UDI-Public00821684057872
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K142654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2021
Device Catalogue NumberA35HPV12040080
Device Lot NumberA693245
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer12/06/2018
02/28/2019
Initial Report FDA Received Date12/06/2018
Supplement Report FDA Received Date12/19/2018
03/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;